9 thoughts on “Am I a Pharmaceutical Guinea Pig? – Longer term side effects of a pill that works for you now

  • September 12, 2012 at 7:04 am

    It is a very serious thing to be concerned about. After being on Lithium (my miracle med) I had to stop it due to getting toxic and it quit working. Alsi I had mild kidney disease from Lithium.For the next 5 years I didn’t feel “right” and could not find a med that worked. Lots of anxiety and stress.Finally I had two horrible manic/psychotic episodes in 5 years while I was on the WRONG meds and then rapid cycling. I was able to get back on meds with a small amount of lithium which seemed to make all the difference.I decided I would rather be sane … and keep my eyes open for problems.

    Reply
    • September 12, 2012 at 11:04 am

      Lithium is a wild card to me. I was on it for months and was fine then one day woke up thirty pounds heavier that my normal weight. This only put me into a depression. I walked straight into my psychiatrists office and said: I’d rather be insane and skinny than fat and normal. All meds have their mean side effects so at the end of the day which medication provides you the best ways to manage side effects yet still temper your mental illness. Thanks for your comment.

      Reply
  • September 12, 2012 at 8:25 am

    Asking about the very long term side effects of the psychoactive medications is a good question. The fact is, no one knows. NO ONE! I once asked a psychiatrist about the increased pressure in my forehead shortly after taking Effexor XR and also after taking Remeron – her answer – we don’t really know!Another fact is, no one really fully understands how these drugs operate in our brains once we take them. They have some knowledge, but the brain and body are much too complicated for anyone to fully understand everything about their affects, much less prognosticate any longer term side effects.That doesn’t mean one shouldn’t take the psychoactive medications; I take 5 different drugs each and every day. 3 antidepressants, 1 benzo and a pain pill. I believe there have been life-changing consequences as a result. Both good and bad, but I believe I’m prescribed too many drugs. My problem is that once I start one, I feel like crap when I try to get completely off of them. A pharmaceutical companies dream! They saw me coming and got my money. Maybe I need to see a psychiatrist. D’oh!

    Reply
    • September 12, 2012 at 8:39 pm

      I flat out quit Effexor XR and I started hearing weird chim noises in my head.. it was terrible. I can’t even describe what it sounded like and i freaked. When i went to my psychiatrist he said that sometimes you get a ringing in your head when you don’t slowly wein off a medication. I was so fat from my meds I lost it one night and dumped them… bad idea… i learned the hard way to know exactly what happens when you quit cold turkey. I’d be nice if the pharmaceutical companies would put in big bright print: if you stop this med your gonna hear chimes in your head. never would have started it knowing that was even a possibility. not okay!

      Reply
  • September 12, 2012 at 1:59 pm

    I agree. We are guinea pigs. (We are not the only ones, other people with chronic illnesses are in the same boat.) Have you looked at mortality rates for people who take psychotropic medications? Of course, mortality rates controlled for suicides. Our life-spans are on average about 10 years shorter than everyone else. One hypothesis is that this difference is explained by the hidden side-effects of the drugs.For me, I would rather take the drugs and risk a shortened life-space with sanity than spiral down into a dark place.BeSeeingYou: You gotta watch out for withdrawal symptoms. My pdoc swore up and down that psych meds do not have withdrawal symptoms, but I do not believe that. The theory of homeostasis in biology explains that anytime the chemical inputs to the system are altered, there is an adjustment period until a new equilibrium is reached. One option is to taper off really slowly and to ride out the withdrawal symptoms. Another option is to replace one med with another that controls the withdrawal symptoms… maybe the second med is easier to quit.

    Reply
    • September 12, 2012 at 7:24 pm

      Samantha, thank you so much for your comment. It is such a relief to know you understand the fears i have about longgg term side effects that haven’t revealed themself to me yet.. your insight and medical expertise is truly appreciated.

      Thanks…big time, e

      Reply
  • September 13, 2012 at 11:51 am

    I agree also-we ARE guinea pigs. While I don’t totally dismiss the value of meds altogether, especially in the short term, if this can give someone a “baseline” stability from which to examine the underlying triggers/issues etc. what I do feel strongly about is that these drugs are rushed into use far too quickly.So many of them have been shown after 10 years to have life-changing, if not life-destroying consequences, and any indication of this is hidden from the published trial results.I successfully weaned SLOWLY off Valproate, Risperidone, and several others 4 years ago, after much agonizing and years of research into self-help strategies, healthy lifestyles and holistic healing. I have NEVER been better, and I am truly the “real me” again, so would not trade this for the world.Do I still have “mood swings?” YES, but ironically they are much less severe now, and the fear of “relapse” has been taken away because I am in control of my health, and manage it very well.I could never see the point of “stability” from someones elses point of view, if physical health and quality of life are sacrificed to achieve this.

    Reply
  • May 10, 2013 at 8:02 pm

    I also worry about the willy-nilly adding several drugs together w/ no idea about interactions. “Oh thats not working, we’ll add _____” There’s no we, it’s all me that’s taking the risks here. I also don’t belive that targeting the brain is the way to treat this. I belive it is a whole body issue and that drugs should be bioidentical.

    Reply
    • May 10, 2013 at 10:11 pm

      Couldn’t agree with you more Anne. Thanks for sharing..e

      Reply
 

Join the Conversation!

We invite you to share your thoughts and tell us what you think in this public forum. Before posting, please read our blog moderation guidelines. A first name or pseudonym is required and will be displayed with your comment. Your email address is also required, but will be kept private. (Please note that we use gravatars here, which are tied to your email address.) A website/blog/twitter address is optional.

Leave a Reply

Your email address will not be published. Required fields are marked *